In the elderly, diuretic use has been associated with hyponatremia and usually occurs within 1 to 2 weeks of starting the drug. Diuretics can induce volume depletion and stimulate the release of antidiuretic hormone (ADH), which acts on the collecting duct to cause water reabsorption. However, this movement of water depends on a medullary concentration gradient. Loop diuretics (eg, furosemide) impair this gradient, and therefore water reabsorption is diminished even with adequate ADH levels. Thiazide diuretics have no effect on the medullary gradient and water reabsorption is sustained. Diuretics often cause a heightened thirst response leading to increased fluid intake and further elevations of plasma free water. Older women in particular have been found to be most susceptible to thiazide-related hyponatremia.1 Although thyroid disease and adrenal insufficiency can be associated with hyponatremia, there is nothing in the patients history to support these conditions as the reason for an acute presentation. A high urine sodium level may be caused by SIADH, but in this case, the elevated urinary sodium level is due to diuretic use. SIADH is characterized by an inappropriately concentrated urine (urine osmolality > serum osmolality), which is not the case here.
- Hydrochlorothiazide-induced hyponatremia.
1. Clark BA, Shannon RP, Rosa RM, Epstein FH. Increased susceptibility to thiazide-induced hyponatremia in the elderly. J Am Soc Nephrol 1994;5:1106-11.
Click here to return to the questions
Seminars in Medical Practice
Hospital Physician Board Review Manuals
Copyright © 2009, Turner White Communications
Updated 10/5/07 kkj